SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71453231 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Fall (1848); Failure of Implant (1924); Joint Dislocation (2374); Joint Laxity (4526)
| Date of Event |
10/22/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after tka surgery had been performed, the patient had tumbling incident, after which his knee felt different and very unstable.This adverse event was solved by revision surgery on (b)(6) 2023, in which the insert was noticed fracture.The current health status of patient is unknown.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed that the insert is fractured.The clinical/medical investigation concluded that, based on the limited documentation provided, the reported ¿tumbling incident¿ (fall) was likely a contributing factor to the documented dislocation and subsequent insert revision/exchange; however, without further information, it cannot be definitively concluded that the fall was accidental or was a result of a possible dislocation with a post-fracture.There is no supporting evidence currently of a device malperformance.The patient impact included the reported trauma, dislocation, insert post-fracture and insert revision along with the transient post-operative rehabilitation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, the visual inspection includes the verification of part configuration per print.Per material specification, the quality and manufacture of polyethylene bar stock shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed that the legion high flex insert significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss and the post is fractured off the device and is severely degraded.The insertion/extraction slot on the inferior surface is fractured and the lock detail is slightly deformed in several areas.The clinical/medical investigation concluded that, based on the limited documentation provided, the reported ¿tumbling incident¿ (fall) was likely a contributing factor to the documented dislocation and subsequent insert revision/exchange; however, without further information, it cannot be definitively concluded that the fall was accidental or was a result of a possible dislocation with a post-fracture.There is no supporting evidence currently of a device malperformance.The patient impact included the reported trauma, dislocation, insert post-fracture and insert revision along with the transient post-operative rehabilitation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.